Hail, Walton
- When
- June 17, 4:15 PM EST to 4:20 PM EST
- Where
- Walton County, 3.18 mi WSW of Bold Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.880, -83.850
The public reported quarter-sized hail at a gas station near Windsor.
High pressure aloft continued to dominate the Southeast states, with a surface ridge also in place. However, a lee trough developed on the afternoon of the 17th, providing a focus for scattered thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
High pressure aloft continued to dominate the Southeast states, with a surface ridge also in place. However, a lee trough developed on the afternoon of the 17th, providing a focus for scattered thunderstorms to develop. One of these became severe with large hail reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 17, 2:55 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 355 PM EDT TUE JUN 17 2014 .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... LATEST SURFACE ANALYSIS SHOWS A WEAK/SUBTLE TROUGH THAT EXTENDS FROM NEAR COLUMBUS TO ATLANTA... THEN JUST NORTH OF ATHENS. THIS TROUGH IS PROVIDING THE MAIN FOCUS FOR INITIAL AFTERNOON CONVECTION...WITH OUTFLOW BOUNDARIES TAKING OVER FROM THERE. STORMS WILL CONTINUE TO BE VERY SLOW MOVING WITH SUCH A WEAK GRADIENT IN PLACE... SO THE MAIN THREAT CONTINUES TO BE BRIEF HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING. CONVECTION SHOULD QUICKLY DIMINISH BY 9-10 PM THIS EVENING WITH LOSS OF DAYTIME HEATING. MODELS CONTINUE TO HOLD A WEAK/DIRTY RIDGE ACROSS THE SOUTHEAST STATES... SO PERSISTENCE IN THE FORECAST SEEMS REASONABLE THROUGH THE SHORT TERM AT LEAST. SHORT TERM MODELS SHOW THE WEAK/SUBTLE LEE-SIDE TROUGH MEANDERING ACROSS MAINLY PARTS OF NORTH GA ON WEDNESDAY... WITH THE GREATER POPS AND QPF EXPECTED GENERALLY ALONG AND NORTH OF A HAMILTON TO ATHENS LINE... ALTHOUGH ISOLATED STORMS WILL BE POSSIBLE JUST ABOUT ANYWHERE DURING MAX HEATING. LACK OF DEEP LAYER WIND SHEAR AND CONTINUED MID-UPPER RIDGE INFLUENCE WILL CONTINUE TO HOLD STORMS BELOW SEVERE LIMITS AGAIN ON WEDNESDAY. HOWEVER... THE BRIEF HEAVY RAIN THREAT WILL PERSIST DUE TO SLOW STORM MOVEMENTS. CONVECTION ON WEDNESDAY WILL ONCE AGAIN GREATLY DIMINISH BY 9-10 PM...WITH MOSTLY CLEAR SKIES AND PATCHY FOG ON TAP FOR TONIGHT AND AGAIN WED NIGHT. AS FOR TEMPS... PERSISTENCE IS THE KEY... SO WILL CONTINUE TO SHOW LOWS IN THE MID-UPPER 60S TO LOWER 70S... WHILE HIGHS ON WED CLIMB BACK INTO THE LOWER-MID 90S FOR MOST AREAS... EXCEPT COOLER 80S IN THE MOUNTAINS. 39 .LONG TERM /THURSDAY THROUGH TUESDAY/... NO CHANGES MADE TO THE EXTENDED FORECAST AS THINGS STILL LOOK ON TRACK. UPPER RIDGING DOMINATES THE SOUTHEAST WITH THE TAIL END OF A WEAK SURFACE FRONT HANGING AROUND THE APPALACHIANS AS WE BEGIN THE EXTENDED. CONTINUED TREND OF CHANCE POPS ESPECIALLY DURING THE AFTERNOON...SLIGHTLY HIGHER UP NORTH CLOSER TO THE FRONT ITSELF. ALSO EXPECT AN INCREASING TREND IN TEMPS WITH MID 90S ACROSS MOST OF CENTRAL GEORGIA ESPECIALLY FRIDAY. UPPER RIDGE BEGINS TO BREAK DOWN SOMEWHAT AND RETREAT MORE TO THE WEST SATURDAY INTO SUNDAY. SURFACE WEAKNESS STILL LINGERS BUT WITH VERY LITTLE FLOW ALOFT. A STRONG SHORTWAVE DIVES DOWN THE WESTERN SIDE OF THE UPPER LOW /WHICH IS PROGGED TO BE OVER NEWFOUNDLAND AT THE TIME/ STARTING SUNDAY. AS UPPER TROUGHING DEEPENS OVER THE AREA...FLOW ALOFT SHIFTS TO SOUTHWEST...AND SURFACE COLD FRONT APPROACHES...MOISTURE INCREASES ACROSS THE AREA LEADING TO MORE WIDESPREAD PRECIP. GFS AND ECMWF ARE ACTUALLY IN PRETTY GOOD AGREEMENT WITH THIS AND BOTH SEEM TO WANT TO DEPICT SEVERAL DAYS OF INCREASED RAINFALL STARTING NEXT WEEK. WILL HAVE TO WAIT TO WORK OUT DETAILS ON THIS AND FOR NOW HAVE JUST GONE WITH HIGH CHANCE POPS. SHOULD SEE A CORRESPONDING DECREASE IN MAX TEMPS AS WELL. TDP/01 01 && .AVIATION... 18Z UPDATE... SURFACE ANALYSIS SHOWS A WEAK TROUGH NEAR ATL WHICH IS PROVIDING FOCUS FOR SCATTERED DIURNAL CONVECTION THIS AFTERNOON. MODELS SUGGEST THIS SAME PATTERN WILL REPEAT ON WED. A TEMPO 18-22Z TSRA WILL WORK FOR THIS AFTERNOON AND PROB30 FOR SAME TIME WED LOOKS REASONABLE. OTHERWISE...EXPECT SOME PATCHY MVFR FOG TONIGHT FOR THE TYPICAL FOG PRONE SITES AND WHERE GROUNDS GET WET. WEAK GRADIENT WILL CONTINUE TO MAKE WINDS TRICKY... BUT MOS GUIDANCE SUGGEST WEAK SSE WINDS TONIGHT...THEN MIXING DOWN SSW BY 15Z BEFORE POSSIBLY SWINGING BACK SSE BY 21Z WED. WIND SPEEDS WILL BE 7KTS OR LESS. //ATL CONFIDENCE...18Z UPDATE... MEDIUM CONFIDENCE WIND DIRECTION AND TIMING OF CONVECTION ON WED. HIGH CONFIDENCE ON REMAINING ELEMENTS. 39 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 69 93 67 94 / 50 30 30 20 ATLANTA 73 92 72 91 / 50 40 40 30 BLAIRSVILLE 65 85 63 87 / 30 50 50 30 CARTERSVILLE 69 92 68 91 / 30 40 40 30 COLUMBUS 70 94 71 93 / 50 30 30 30 GAINESVILLE 70 91 70 91 / 50 40 40 30 MACON 69 94 68 93 / 30 20 20 20 ROME 69 92 67 92 / 20 30 30 30 PEACHTREE CITY 67 92 67 92 / 50 40 40 30 VIDALIA 71 93 71 92 / 20 20 20 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...39 LONG TERM....01 AVIATION...39
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 507 AM EDT TUE JUN 17 2014 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-180915- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 507 AM EDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT... ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL GEORGIA. SOME STORMS MAY BE STRONG PRODUCING GUSTY WINDS...FREQUENT LIGHTNING... AND LOCALLY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1259 PM EDT TUE JUN 17 2014 GAZ033-045-171730- 1259 PM EDT TUE JUN 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN DEKALB AND FULTON COUNTIES UNTIL 130 PM EDT... AT 1253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY RAIN OVER EDGEWOOD. THE THUNDERSTORM WAS NEARLY STATIONARY AND MAY PRODUCE UP TO ONE INCH OF RAIN IN LESS THAN AN HOUR. THIS STORM HAS THE POTENTIAL TO PRODUCE OCCASIONAL CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH ALONG THE DEKALB AND FULTON COUNTIES LINE THROUGH 130 PM EDT. SOME LOCATIONS NEAR THIS STORM INCLUDE EDGEWOOD...LA VISTA...KIRKWOOD...EAST LAKE...SCOTTDALE... AVONDALE ESTATES...DECATUR...DRUID HILLS...VIRGINIA HIGHLAND... SWEET AUBURN...ATLANTIC STATION...PIEDMONT PARK...MIDTOWN...LITTLE FIVE POINTS AND ATLANTA. HEAVY DOWNPOURS WILL CAUSE TEMPORARY STREET FLOODING OR PONDING OF WATER ON ROADWAYS. && LAT...LON 3370 8425 3369 8443 3382 8443 3382 8426 TIME...MOT...LOC 1655Z 009DEG 2KT 3375 8435 16
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
214 PM EDT TUE JUN 17 2014
GAZ078-079-171845-
214 PM EDT TUE JUN 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN TALBOT AND HARRIS COUNTIES UNTIL 245 PM EDT...
AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SHILOH...MOVING EAST AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
TALBOT AND HARRIS COUNTIES THROUGH 245 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE PINE MOUNTAIN VALLEY...WAVERLY HALL...
SHILOH...PO BIDDY CROSSROADS...OLIVE BRANCH...FLINT HILL...WOODLAND
AND TALBOTTON. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
&&
LAT...LON 3286 8473 3285 8471 3285 8456 3286 8454
3287 8452 3268 8446 3265 8478 3282 8483
TIME...MOT...LOC 1814Z 255DEG 4KT 3276 8470SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 457 PM EDT TUE JUN 17 2014 GAZ034-172130- 457 PM EDT TUE JUN 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS IN GWINNETT COUNTY UNTIL 530 PM EDT... AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LAWRENCEVILLE...MOVING SOUTHWEST AT 5 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES SLOWLY ACROSS GWINNETT COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE LAWRENCEVILLE...GRAYSON... CENTERVILLE...PLEASANT HILL...SNELLVILLE...LILBURN...DULUTH AND BERKELEY LAKE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 3376 8403 3397 8422 3409 8399 3390 8387 TIME...MOT...LOC 2056Z 064DEG 3KT 3393 8402 16
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
502 PM EDT TUE JUN 17 2014
GAZ047-172130-
502 PM EDT TUE JUN 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN WALTON COUNTY UNTIL 530 PM EDT...
AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WINDSOR THE THUNDERSTORM WAS NEARLY
STATIONARY.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT REMAINS
OVER WEST WALTON COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE WINDSOR...NICHOLASVILLE...CAMPTON...BOLD
SPRINGS...BETWEEN...YOUTH...WALNUT GROVE...LOGANVILLE AND JERSEY.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3391 8376 3389 8376 3390 8374 3390 8373
3391 8368 3390 8365 3368 8382 3379 8398
3393 8380
TIME...MOT...LOC 2102Z 047DEG 2KT 3384 8385
16The Atlanta radar (KFFC), 88 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
1 hail. Local standard time, as filed.
The public reported quarter-sized hail at a gas station near Windsor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523175.